North Dakota, 2020

Hail in North Dakota, July 25, 2020

July 25, 2020 · NWS FGF · 4 events in 3 counties and zones

Saturday, July 25th was another hot and humid day, with highs in the 80s to around 90, and dew points in the 70s. By late in the afternoon, a cold front had moved into the Devils Lake region, helping to initiate a few thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Saturday, July 25th was another hot and humid day, with highs in the 80s to around 90, and dew points in the 70s. By late in the afternoon, a cold front had moved into the Devils Lake region, helping to initiate a few thunderstorms. One severe storm tracked across portions of western Cavalier County, dropping large hail. There was a bit of a lull in thunderstorm activity until around sundown, when storms flared up again between Jamestown, Grand Forks, and Devils Lake. After midnight, another batch of strong storms tracked along the North and South Dakota border, from Oakes (ND) toward Elbow Lake (MN). These storms produced large and and strong wind gusts as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 25, 2:03 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 25, 2:03 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
303 PM CDT Sat Jul 25 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 303 PM CDT Sat Jul 25 2020

The main impact for the short term will be the cold frontal
passage tonight, and any associated severe storms with it.

Low clouds are finally scouring out of the southern Red River
Valley, yet some still remain over west central Minnesota. Other
areas have cleared, allowing good heating, with plenty of
moisture. SPC meso page shows plenty of surface based CAPE along
and west of the Valley, with good 0-6km effective shear. Surface
cold front appears to be inching into the Devils Lake region and
central North Dakota, which will be the focus for late afternoon
and evening showers and storms. High resolution guidance shows
activity breaking out over central North Dakota between 5 and 7
pm, with potential strong to severe storms then. Think most of the
strong to severe activity will last through sundown, then think
it will trend downward again. Not much of a low level jet tonight
to keep things going beyond then, but will be monitoring those
trends this evening. Even though storms may not be severe by late
evening and overnight, they should hold together and bring some
rain to many areas. All this activity should move out of the FA by
late Sunday morning, with the rest of the period looking more
normal temperature-wise, and quieter.

.LONG TERM...(Monday through Saturday)
Issued at 303 PM CDT Sat Jul 25 2020

July has been an active month so far, but it looks like we will be
getting a break near the end of the month. High pressure is present
at the surface throughout much of the next week. This quieter high
pressure pattern starts to break down later in the week with some
chances for showers or thunderstorms returning Friday into the
weekend. For this potentially more active period there is good
agreement on a change in pattern around this time, but specifics are
uncertain with the spread in deterministic and ensemble guidance.
Temperatures in this period will be relatively stable with a slight
warming trend going from near normal on Monday to warmer than normal
later in the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 115 PM CDT Sat Jul 25 2020

The main forecast issue for the immediate short term is how quick
the remaining low clouds will exit the TAF sites, which include
KFAR, KTVF, and KBJI. Basically, it appears they should exit out
of these last sites within the next 1 to 2 hours. After that,
expecting mainly light winds and minimal sky cover. Added in when
TSRA should move in tonight. Best chances look to be for the
northern TAF sites, but they could well impact even KFAR as well.
Looks like this activity should exit the eastern FA Sunday
morning, with a quieter period expected thereafter.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Godon
LONG TERM...NC
AVIATION...Godon
Hazardous weather outlook, Jul 25, 3:11 AM CST, 11 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
411 AM CDT Sat Jul 25 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261300-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
411 AM CDT Sat Jul 25 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible this afternoon and
evening. Storms are expected to affect the Devils Lake basin after
4pm, and the remainder of eastern North Dakota into the Red River
Valley after 6pm. Severe storm potential will diminish after
sunset. Main threats include hail up to 1.5 inches and wind gusts
up to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon.

In the hours before

Local storm report, Jul 25, 9:40 AM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1040 AM CDT SAT JUL 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 AM     TSTM WND DMG     5 N AUDUBON             46.94N 95.98W
07/25/2020                   BECKER             MN   PUBLIC

            THREE TO FIVE INCH DIAMETER BRANCHES DOWN
            BASED ON PICTURES WITH TIME ESTIMATED BASED
            ON RADAR.

&&

NC
Local storm report, Jul 25, 10:33 AM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1133 AM CDT SAT JUL 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 AM     TSTM WND DMG     9 S LAKE PARK           46.75N 96.10W
07/25/2020                   BECKER             MN   PUBLIC

            APPLE TREE DOWNED ON SOUTH SIDE OF BIG
            CORMORANT LAKE. 1.58 INCHES OF RAIN
            RECEIVED. REPORT RECEIVED VIA SOCIAL MEDIA.
            TIME ESTIMATED VIA RADAR.

&&
Local storm report, Jul 25, 10:43 AM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1143 AM CDT SAT JUL 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 AM     TSTM WND DMG     5 SE PERHAM             46.55N 95.50W
07/25/2020                   OTTER TAIL         MN   PUBLIC

            TREES DOWNED ON SOUTH SIDE OF BIG PINE LAKE.
            TIME ESTIMATED VIA RADAR.

&&
Local storm report, Jul 25, 11:44 AM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1244 PM CDT SAT JUL 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 AM     TSTM WND DMG     1 N ROLLAG              46.75N 96.24W
07/25/2020                   CLAY               MN   PUBLIC

            SUNFLOWER FIELDS FLATTENED. REPORT RECEIVED
            VIA SOCIAL MEDIA. TIME ESTIMATED VIA RADAR.

&&
Local storm report, Jul 25, 2:17 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
317 PM CDT SAT JUL 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     GRAND FORKS             47.92N 97.07W
07/24/2020                   GRAND FORKS        ND   PUBLIC

            SIDING DAMAGE AT SILVER WATERS APARTMENT
            BUILDING. REPORT RECEIVED VIA SOCIAL MEDIA.
            TIME ESTIMATED VIA RADAR.

1030 PM     TSTM WND DMG     GRAND FORKS             47.92N 97.07W
07/24/2020                   GRAND FORKS        ND   PUBLIC

            ROOF DAMAGE AT THE BODEN APARTMENT COMPLEX.
            REPORT RECEIVED VIA SOCIAL MEDIA. TIME
            ESTIMATED VIA RADAR.

&&
Special weather statement, Jul 25, 2:28 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
328 PM CDT Sat Jul 25 2020

NDZ006-007-252115-
Towner ND-Cavalier ND-
328 PM CDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TOWNER AND
NORTHWESTERN CAVALIER COUNTIES UNTIL 415 PM CDT...

At 327 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rocklake, or 41 miles west of Langdon, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Rocklake around 335 PM CDT.
  Calvin, Clyde and Sarles around 405 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4871 9937 4883 9940 4898 9887 4874 9876
TIME...MOT...LOC 2027Z 255DEG 24KT 4878 9929

Knutsvig

The radar

The Minot AFB radar (KMBX), 160 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Cavalier

When
July 25, 3:05 PM CST
Where
Cavalier County, 5 mi ENE of Clyde
Measured
1 in hail
Reported by
Public
Coordinates
48.800, -98.780

The hail was mostly pea sized.

Hail, Cavalier

When
July 25, 3:12 PM CST
Where
Cavalier County, 8.91 mi NE of Munich
Measured
1.5 in hail
Reported by
Public
Coordinates
48.760, -98.680

Hail, Ramsey

When
July 25, 8:10 PM CST
Where
Ramsey County, 1.15 mi NW of Devils Lake
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
48.110, -98.870

Hail, Grand Forks

When
July 25, 8:25 PM CST
Where
Grand Forks County, 0.83 mi NE of Niagara
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.010, -97.860

Nickel to quarter sized hail fell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 898087, 898088, 898089, 898090.